How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24467
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Our dog is now 16 and over the past few days has experienced

Customer Question

Customer: Hi. Our dog is now 16 and over the past few days has experienced awkwardness and stiffness in his back legs, sitting down and getting up. If he has to stand, he gradually drops his back legs to a stoop. Last year he needed macrolone for inflammation and i found some in the fridge. The directions were 2 x 20mg twice a day for 4 days then 1 x twice a day for 4 days and then 1 daily for 7 days and then 1 tablet every other day until finished. We didn't want to have to try and get shep into the car to go to the vets' and stress him out etc so we decided to give him the macrolone. So far he has had 1 1/2 days as dosage suggested but shep's heart was beating quite fast through the night. May be we should just drop to 1 x twice a day etc. The tablets have already made a difference to his movement and his general mood. Definite improvement already. Hope you can help. Thanks ***** *****
JA: Thanks. Can you give me any more details about your issue?
Customer: We have noticed that the tablets have made a difference but despite following the vet instructions on the bottle, at 16 we would hate to think it's making his heart beat faster. He has been more settled on the tablets since a couple of days ago. This condition hasn't affected his appetite (before) the tablets. He has still wanted to eat his food. His nose hasn't been wet and cold however.
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $19) to post your type of question to Dog Veterinary Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: Yes sue yes sure
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Jo replied 1 year ago.

Hello,

I'm Dr. Jo and I'm a veterinarian with more than 20 years of experience.

I'm so sorry you're having this problem, but glad you're looking for the information you need. You may join the conversation at any time by typing in what you want to say then clicking REPLY or SEND. Then we can chat back and forth until you're satisfied with the information I've provided.

So I may know we're properly connected and that you understand how the website works (including that I'll need to earn your good rating in order to receive any compensation for helping you), please type in a short response below. You may rest assured you'll have my full attention and will receive a complete response once I know you're there.
Thank you.

Expert:  Dr. Jo replied 1 year ago.

Hello,

It appears you are not available and online to chat about your question right now. I'm sorry I missed the opportunity to have a live conversation with you. I will OPT OUT now so your question is available to other experts when you return online.

Thank you.

Expert:  Dr. Michael Salkin replied 1 year ago.

I'll follow up for Dr. Jo for you. I don't see a correlation between the use of Macrolone (prednisolone) and tachycardia (increased heart rate) and so if, indeed, he is tachycardic another reason should be considered. See if you can assess his heart rate by simply placing your hand over his heart which should be right where his elbow meets his chest when you flex his leg. I would be concerned if his rate exceeds 70 beats/minute. In any event, there's no need to administer such a high dose even in a very large dog. I rarely exceed 20 mg daily when I'm looking for antiinflammatory action only as you're hoping for in Shep. I might give 20 mg daily for 3 days and then 20 mg every other day until you've seen as much improvement as we can expect and then slowly taper the dose to the least frequent dosing that keeps Shep comfortable. Please note that prednisone at his age should be avoided if at all possible. It affects every body system and not in a favorable manner. I would prefer that he be administered a nonsteroidal antiinflammatory drug (NSAID)such as carprofen or meloxicam - both of which are available from his vet. You mustn't dose prednisone concomitantly with an NSAID, however, as that's a ticket for gastrointestinal ulceration.

Please respond with further questions or concerns if you wish.

Related Dog Veterinary Questions